Hair loss can be a distressing side effect of certain medications, which impacts your physical appearance as well as self-esteem. While medications treat various health conditions, they cause serious side effects. Certain medications cause hair loss. Let’s explore this below.
Do Medications Cause Hair Loss?
It’s quite common for chemotherapy patients to lose hair. Some cancer medications cause extreme hair loss. Though these medications target rapidly dividing cancer cells, they have an impact on other rapidly dividing cells, especially hair follicles. As a result, there is significant hair loss during chemotherapy treatment. Hair often begins to regrow once chemotherapy is over.
Some anticoagulants are linked to
. This includes heparin and warfarin. The exact mechanism is not fully understood, but it is believed to be related to the disruption of the normal growth cycle of hair follicles.
Antidepressant medications are linked to hair loss. There are selective serotonin reuptake inhibitors that can make your hair fall. The type of hair loss is known as telogen effluvium – a condition when certain conditions, such as illness, childbirth, surgery, bad food choices, mental stress, or medication stress your body. During this time, follicles enter the resting stage prematurely.
Since more follicles are in the resting phase, there is more hair shedding. This results in diffuse hair thinning all over the scalp.
Certain anticonvulsant medications used to manage epilepsy and other neurological conditions can trigger hair loss. These drugs affect the hair growth cycle. Hair loss is considered a common side effect of anticonvulsant drugs.
Hair loss is also associated with beta-blockers or high blood pressure medications. These medicines are thought to affect blood flow to the follicles and roots, thus affecting hair growth.
Hormone Replacement Therapy
Hormone medications cause hair loss. Medicines used in hormone replacement therapy can trigger hormonal changes, resulting in hair thinning and shedding.
Acne Medications Cause Hair Loss
Acne drugs, such as isotretinoin, are also blamed for hair loss. These medications can cause hair thinning or loss, depending on the dose. Although the risk of hair loss may be greater in aged people or those on higher doses. The hair cycle follows growth, transition, and resting phases. But people on Accutane or acne medications suffer from side effects. As a result, the drug is thought to stop the hair growth cycle, putting hair into the last phase. This causes more shedding.
True, certain medications cause hair loss. But in many cases, medications are a necessary evil, and you cannot ignore them. Luckily, a hair loss treatment is available for people experiencing medication-induced hair loss.
How Can SMP Help Medications Caused Hair Loss?
SMP works on all forms of hair loss. This includes medications caused hair loss. Getting help from a scalp expert is the best way to conceal the pain and trauma of hair loss. SMP professionals are trained in micropigmentation, which involves injecting specialized pigment into the scalp that creates the look of hair follicles.
But it is crucial to find a scalp expert in Scottsdale for scalp micropigmentation. Don’t trust tattoo artists for the job. They are no good for SMP. Scottsdale SMP professionals at DermiMatch Clinic are experts in scalp micropigmentation and have helped thousands of clients recover from hair loss.